Nevada, 2008Heat in Nevada, August 6 to 8, 2008
August 6 to 8, 2008 · NWS VEF · 1 event in 1 county or zone
High temperatures in the Las Vegas area contributed to the deaths of two people. One death occurred on the 6th, when the high temperature was 104 degrees, and temperatures had been 100 degrees or higher for 17 out of 20 days.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High temperatures in the Las Vegas area contributed to the deaths of two people. One death occurred on the 6th, when the high temperature was 104 degrees, and temperatures had been 100 degrees or higher for 17 out of 20 days. The other death occurred on the 8th, when the high temperature was 104 degrees, and temperatures had been 100 degrees or higher for 19 out of 22 days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 6, 9:25 AM PST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 6, 9:25 AM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1025 AM PDT WED AUG 6 2008
.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER SOUTHERN
NEVADA...NORTHWEST ARIZONA AND NEARBY SOUTHEAST CALIFORNIA THROUGH
FRIDAY FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH SOME STORMS.
A DRIER SOUTHWEST FLOW IS FORECAST TO DEVELOP FOR THE WEEKEND WITH
THUNDERSTORMS MAINLY CONFINED TO NORTHWEST ARIZONA.
&&
.UPDATE...CURRENT FORECAST ON TRACK WITH ISOLATED CONVECTION
STARTING TO DEVELOP OVER THE EASTERN HALF OF THE CWA. NOT SEEING ANY
SIGNIFICANT TRIGGER FOR ORGANIZED STORMS AND WILL MAINLY BE LOOKING
FOR ISOLATED STORMS. STILL...THE POTENTIAL OF LOCALIZED FLASH
FLOODING WILL BE POSSIBLE AS WINDS ALOFT ARE LIGHT AND STILL PLENTY
OF MOISTURE AVAILABLE.
&&
.PREVIOUS DISCUSSION...425 AM PDT WED AUG 6...SHORT TERM...RECENT
SATELLITE LOOPS SHOWED THINNING HIGH CLOUDS ACROSS SOUTHERN NEVADA
AND MOHAVE COUNTY WHILE THE REST OF THE AREA WAS GENERALLY CLEAR.
THE LATEST TRENDS INDICATE HIGH CLOUDS SHOULD CONTINUE TO THIN AS
ANTICYCLONIC CIRCULATION OVER SOUTHWEST ARIZONA IS FORECAST TO LIFT
NORTHWARD THIS MORNING AND TRACK ACROSS SOUTHERN NEVADA TODAY. THE
LATEST NAM...GFS AND ECMWF ALL SHOW THIS FEATURE. THIS SHOULD ALLOW
PLENTY OF SURFACE HEATING WHICH WILL WORK IN FAVOR OF CONVECTIVE
DEVELOPMENT BEGINNING OVER THE MOUNTAINS OF SOUTHERN NEVADA AND
NORTHWEST ARIZONA THIS MORNING. ONE THING WORKING AGAINST
SIGNIFICANT CONVECTION TODAY IS DRIER AIR OVER SOUTHEAST CALIFORNIA
BEING PULLED INTO SOUTHERN NEVADA AROUND THE MID LEVEL CIRCULATION.
WE SAW ALMOST NO CONVECTION IN THIS UPSTREAM AIR MASS TUESDAY
AFTERNOON. THE GFS DROPS PRECIPITABLE WATER VALUES OVER SOUTHERN
NEVADA TO AROUND 1 INCH THIS AFTERNOON WHILE THE NAM LOWERS THEM TO
AROUND 1.25 INCHES...WHICH IS ABOUT 0.25-0.50 INCHES LOWER THAN
TUESDAY AFTERNOON. HOWEVER...I THINK MOISTURE BELOW 700 MB WILL NOT
BE SCOURED OUT MUCH AND THIS SHOULD PROVIDE THE FUEL FOR
OROGRAPHICALLY ENHANCED THUNDERSTORMS. ASIDE FROM THAT...THERE IS NO
CLEAR UPPER LEVEL SUPPORT TO ACT AS AN ADDITIONAL TRIGGER ACROSS
MOST OF THE REGION TODAY. THUNDERSTORMS OVER THE SOUTHERN SIERRA MAY
SEE SOME ENHANCEMENT FROM BROAD ASCENT ASSOCIATED WITH THE EASTERN
PACIFIC TROUGH. AVAILABLE MOISTURE CONTINUES TO DECREASE SLIGHTLY
THURSDAY IN THE WESTERN HALF OF THE FORECAST AREA WHILE A WEAK WAVE
IS INDICATED OVER NORTHWEST ARIZONA THURSDAY AFTERNOON BY THE GFS
AND NAM. INCREASINGLY DRY SOUTHWEST FLOW WITH THE EASTERN PACIFIC
TROUGH PUSHING INLAND SHOULD CONTINUE TO PUSH THE DEEPER MOISTURE
TOWARD THE ARIZONA AND UTAH BORDERS FRIDAY RESULTING IN LITTLE OR NO
CONVECTION WEST OF CLARK COUNTY.
&&
.LONG TERM...AS A CLOSED UPPER LOW MOVES INTO BRITISH COLUMBIA ON
SATURDAY IT WILL ALLOW FOR ENOUGH OF A DRY SOUTHWEST FLOW TO PREVAIL
ACROSS MOST OF THE AREA. LINGERING MOISTURE ACROSS MOHAVE COUNTY AND
TO A LESSER EXTENT CLARK AND LINCOLN COUNTIES WILL BE TOUGH TO SCOUR
OUT COMPLETELY SO SLIGHT CHANCE POPS HAVE BEEN KEPT IN FOR THESE
AREAS WITH A FEW AREAS OF SCT POPS ACROSS THE HIGHER TERRAIN OF
MOHAVE COUNTY. AS THE CLOSED UPPER LOW MOVES INLAND ACROSS BRITISH
COLUMBIA ON SUNDAY IT WILL FLATTEN OUT THE FLOW ALOFT ACROSS THE
CWFA TO MORE OF A WESTERLY DIRECTION AND THIS WILL HELP DRY THINGS
OUT FURTHER. THE ONE INCH PWAT LINE IS SHOWN ON THE GFS TO GET
PUSHED TOWARDS THE EASTERN AND SOUTHERN BORDER OF MOHAVE COUNTY.
UPPER LEVEL RIDGING IS SHOWN TO REBUILD ACROSS THE WESTERN CONUS BY
THE GFS ENSEMBLES AS WELL AS THE OPERATIONAL GFS AND ECMWF IN THE
TUESDAY TO WEDNESDAY PERIOD AS RATHER DEEP TROUGHING TAKES HOLD IN
THE EASTERN CONUS. MODELS ARE TRYING TO DRIVE COLD FRONTS INTO
FLORIDA IN AUGUST...PRETTY UNUSUAL...AND THIS SHOULD RESULT IN THE
WESTERN RIDGE AMPLIFYING FURTHER. TEMPS SHOULD WARM SOME AS THE
RIDGE TAKES HOLD AND ANY SIGNIFICANT INFLUXES OF MOISTURE ARE KEPT
AWAY. HOWEVER...PWATS OF AN INCH OR GREATER STILL HANG ON IN MOHAVE
COUNTY AND SO THE POTENTIAL FOR AT LEAST ISOLATED TSTMS WILL REMAIN
HERE. OTHERWISE IT SHOULD REMAIN DRY WITH A GENEROUS AMOUNT OF
SUNSHINE.
&&
.AVIATION...FOR MCCARRAN...THUNDERSTORMS COVERAGE IS EXPECTED TO BE
ON THE ISOLATED SIDE OVER THE NEXT COUPLE OF DAYS WITH SCATTERED
TSTORMS IN ALL APPROACH CORRIDORS INTO MCCARRAN. CELLS THAT FORM
WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND STRONG...ERRATIC
WINDS. TSTM CHANCES SHOULD DIMINISH THIS EVENING WITH ONLY LINGERING
SCT TO BKN DEBRIS CLOUDS FROM 15-20K FT.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORM COVERAGE CONTINUES OVER THE NEXT
COUPLE OF DAYS WITH BRIEF HEAVY DOWNPOURS AND STRONG...ERRATIC WINDS
THE PRIMARY IMPACTS. OTHERWISE...EXPECT FEW-SCT CLOUDS AOA 10K FEET
WITH TYPICAL GUSTY SOUTHERLY AFTERNOON WINDS AROUND 20 KTS. TSTMS
SHOULD DIMINISH THIS EVENING WITH LEFTOVER DEBRIS CLOUDS RANGING
FROM 15-20K FT.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
GORELOW/SLAMEN/ADAIR/STACHELSKI
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 6, 5:25 AM PST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
625 AM PDT WED AUG 6 2008
AZZ001>003-036-CAZ519>527-NVZ014>022-070700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
625 AM PDT WED AUG 6 2008 /625 AM MST WED AUG 6 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
MOIST AND UNSTABLE AIR OVER THE EASTERN HALF OF THE REGION WILL
LEAD TO ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS
DURING THE AFTERNOON AND EVENING. THUNDERSTORMS CAPABLE OF
PRODUCING HEAVY RAIN CAN BE EXPECTED OVER GENERALLY THE SAME AREA
AS TUESDAY...MAINLY SOUTHEAST NEVADA AND NORTHWEST ARIZONA. THE
PRIMARY THREAT WILL BE ISOLATED FLASH FLOODING. SCATTERED
THUNDERSTORMS WITH LIGHT TO MODERATE RAIN SHOWERS AND POSSIBLY
SMALL HAIL CAN BE EXPECTED OVER THE SOUTHERN SIERRA AND ESMERALDA
COUNTY NEVADA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL PERSIST ACROSS THE SAME AREA THURSDAY THEN
BEGIN TO DECREASE IN COVERAGE FROM WEST TO EAST FRIDAY THROUGH
THE WEEKEND AS DRIER SOUTHWEST FLOW DEVELOPS. ISOLATED
THUNDERSTORMS WILL BE CONFINED TO NORTHWEST ARIZONA SATURDAY
THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heat, Las Vegas Valley
- When
- August 6, 12:00 PM PST to August 8, 12:00 PM PST
- Where
- Las Vegas Valley forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Two people in the Las Vegas area died of heat-related causes.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Vermont, August 6, 2008$1.1 million · 5 events
- Damaging Wind in New Jersey, August 6, 2008$335,000 · 78 kt wind · 1 event
- Damaging Winds in South Carolina, August 6, 2008$80,000 · 60 kt wind · 9 events
- Hail and Damaging Winds in Massachusetts, August 6, 2008$68,000 · 50 kt wind · 9 events
- Flash Flooding in Colorado, August 6, 2008$95,000 · 2 events
- Hail and Damaging Winds in Tennessee, August 6, 2008$54,000 · 70 kt wind · 13 events
- Damaging Wind in Wisconsin, August 6, 20084 injured · $20,000 · 50 kt wind · 1 event
- Flash Flood and Damaging Winds in Arizona, August 6, 2008$31,000 · 56 kt wind · 3 events
- Lightning Strike in Colorado, August 6, 2008$30,000 · 1 event
- Flash Flooding and Damaging Winds in Colorado, August 6 to 8, 2008$12,000 · 65 kt wind · 6 events
- Flash Flooding in Utah, August 6 to 8, 20088 events
- Damaging Winds in South Carolina, August 6, 200852 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134714.